Newbie: I was put on 50mg of levo 4 weeks ago and... - Thyroid UK

Thyroid UK

113,336 members131,662 posts

Newbie

B2BME
B2BME

I was put on 50mg of levo 4 weeks ago and beginning to think I feel worse than before. I take the tablet around 5 or 6 in the morning prior to getting up. I am finding it really difficult to get going in the morning and wake feeling jittery and my bones ache to the point of my feet actually hurt when I walk and first get out of bed. I`m a really active 57 female who has been lucky to be very healthy all my life so this has come as a shock. I go to the gym 3-4 times a week and do yoga as I refuse to give into the tiredness and stop my body working. I have started to fall asleep in the afternoon which is totally out of character. I eat a really healthy diet but my bad cholesterol was also raised on blood test which was thought to be down to my under active thyroid. I know its early days but I`m so scared I`m never going to feel normal again ?

Does 50mg sound right for my blood results or does it vary from person to person?

Serum free T4 8 (7.00-17.00)

Serum TSH 12.73 (0.20 - 4.50)

My GP wouldn`t test T3

I was told my liver funtion was acceptable although billirubin slightly raised.

albumin 40.00 (35 - 50)

alkaline phosphatase 40 (30-130)

ALT 17 (10 - 50)

Billirubin 24 (0.00 - 21)

3 Replies
oldestnewest

50 mcg is just a starter dose, it should be increased every six weeks until you feel well. Did your doctor not tell you to go back for a retest in 6 weeks time? That is to say, six weeks after starting levo?

You can't expect to feel much improvement after only four weeks. It takes six weeks for the levo to be fully absorbed and converted to T3. And, with a TSH that high, you are doubtless going to need several increases before you get back to feeling yourself.

But, at the moment, your T3 is bound to be very low. So, going to the gym really isn't advisable. It's not 'giving in to the tiredness' to stop going, it's common sense and self preservation. Exercise uses up your T3 - T3 that is needed for everything. If you use it all up on going to the gym, how are you going to manage the rest of your life? Like getting up in the morning? As you are taking T4 only, that has to be converted into T3, which is a long process, it doesn't happen instantly. So, that means that you are going to be extra low in T3 for several days while your T3 builds up again. Where's the sense in that? No wonder you are tired. By all means continue with the yoga, but you really shouldn't be going to the gym at this stage of your journey. Just give it a rest for a while. :)

B2BME
B2BME in reply to greygoose

Thanks Greygoose for your reply and explanation it`s helpful to have it explained in plain English :-) Yes I have to go back in August for another blood test and follow up. The doctor wasn`t very good in explaining how it all works and reading different articles I`m starting to realise that this whole area is a bit of minefield. It`s hard to rest when I`ve always been active but I need to learn to listen to my body and be patient. Thanks again.

greygoose
greygoose in reply to B2BME

You're welcome. :)

You may also like...